Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Raleigh, NC

June 16, 2001Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2001, 7:10 PM EDT for Johnston County, North Carolina. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 7:10 PM EDT (23:10 UTC)
Expired
Jun 16, 2001, 8:15 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:10 PM EDTThunderstorm Wind 50 EMicro, NCSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 162313
SVRRAH
NCC101-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM AND FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS JOHNSTON
  COUNTY...DRIFTING SLOWLY SOUTH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CLAYTON
  FLOWERS
  SELMA
  SMITHFIELD

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND VERY 
HEAVY RAIN. RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES PER HOUR ARE 
POSSIBLE. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TvO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:58 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 4:58 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT FRI JUN 15 2001

WILL SEND OUT A QUICK UPDATE FOR THE ZONES WITH GREATER PRECENTAGE
OF PRECIP IN THE SOUTH AND LESS AROUND THE TRIANGLE. SUBSIDENCE
REGION BETWEEN THE TROUGH ACROSS THE WESTERN PIEDMONT AND REMNANTS
OF ALLISON WILL MINIMIZE THE POPS IN THE TRIANGLE.

.RAH...NONE

JWC

In the hours before

Local storm report, Jun 16, 5:42 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
542 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ROCKFISH                  NC   1.00 INCH HAIL
06/16/01   HOKE
Local storm report, Jun 16, 5:46 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
546 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

05 36 PM    SPRING LAKE               NC
06/16/01   CUMBERLAND                     NUMEROUS TREES BLOWN
DOWN                                      BY DOWNBURST WINDS

PWB
Special weather statement, Jun 16, 6:19 PM EDT, 51 minutes before
NCZ042-078-089-162315-
JOHNSTON-SAMPSON-WAYNE-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT SAT JUN 16 2001

...STRONG THUNDERSTORMS BUILDING OVER JOHNSTON... SAMPSON
AND WAYNE COUNTIES...

CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE INTO
THE COASTAL PLAIN THROUGH 730 PM. THE STRONGEST STORMS WILL
AFFECT THE GARLAND... HARRELLS... AND CLINTON AREAS WITH VERY
HEAVY RAIN AND FREQUENT LIGHTNING. OTHER STRONG THUNDERSTORMS
WILL AFFECT ROSEBORO TO SPIVEYS CORNER IN NORTHWEST SAMPSON
COUNTY. IN ADDITION... MUCH OF JOHNSTON COUNTY WILL SEE STRONG
THUNDERSTORMS INCLUDING BENSON... FOUR OAKS... AND THE COATS
CROSSROADS REGION. ALL OF THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH ALONG WITH PEA SIZED HAIL.
&&
TAKE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS
SHOULD BE EXTRA CAUTIOUS DUE TO THE EXCESSIVE RUNOFF DURING THE
HEAVY RAINS.

BADGETT
Local storm report, Jun 16, 6:46 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
646 PM EDT SAT JUN 16 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    FORT BRAGG                NC   WIND DAMAGE
06/16/01   CUMBERLAND                     TREES BLOWN DOWN ON BRAGG
                                          BLVD. IN ADDITION... A TREE
                                          FELL ON A POWER POLE
                                          CREATING POWER OUTAGES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 15, 10:48 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 3:05 PM EDTFlash Flood WarningRAHEdgecombe4 hr
Jun 16, 5:07 PM EDTSevere Thunderstorm WarningRAHHoke53 min
Jun 16, 5:31 PM EDTSevere Thunderstorm WarningRAHCumberland44 min
Jun 16, 6:25 PM EDTFlash Flood WarningRAHCumberland2 hr
Jun 16, 6:47 PM EDTFlash Flood WarningRAHEdgecombe6 hr
Jun 16, 7:30 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 7:43 PM EDTFlash Flood WarningRAHWake2 hr
Jun 16, 7:45 PM EDTFlash Flood WarningRAHNash3 hr
Jun 16, 7:51 PM EDTFlash Flood WarningRAHWayne3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.